Hail, Lawrence
- When
- May 1, 9:55 PM CST to 9:56 PM CST
- Where
- Lawrence County, 1 mi N of Pinkstaff
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 38.794, -87.670
A cold front slowly pushed eastward across central Illinois on May 1st, bringing numerous showers and thunderstorms to the region. Low pressure riding along the front enhanced the storms across east-central and southeast Illinois during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front slowly pushed eastward across central Illinois on May 1st, bringing numerous showers and thunderstorms to the region. Low pressure riding along the front enhanced the storms across east-central and southeast Illinois during the evening. One isolated severe cell produced large hail across northern Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 7:34 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 834 PM CDT SAT MAY 1 2010 .DISCUSSION... ISSUED 823 PM CDT SAT MAY 1 2010 LATEST SURFACE ANALYSIS INDICATING A STATIONARY FRONTAL BOUNDARY LYING ACRS EAST CENTRAL ILLINOIS SOUTH-SOUTHWEST INTO AN AREA OF LOW PRESSURE OVER SOUTHWEST ARKANSAS. LOW TO MID 70 DEW POINTS PRESENT TO THE EAST OF THE SFC WAVE ACRS ARKANSAS WITH LOW TO MID 60 DEW POINTS ACRS EAST CENTRAL AND SOUTHEAST IL. SUPERCELLS HAVE EXPLODED OVER ARKANSAS OVER THE PAST SEVERAL HOURS JUST TO THE EAST OF THE SFC WAVE AND FRONTAL BOUNDARY WHERE THE AIR MASS IS QUITE UNSTABLE. FURTHER NORTH...THE AIR MASS IS NOT NEARLY AS POTENT WITH 00Z ILX SOUNDING SHOWING A FAIRLY DRY AIR MASS BELOW 700 MB. SHOULD SEE THAT CHANGE AS THE UPPER LEVEL WAVE OVER TX SWINGS NE INTO THE REGION LATE TNT. 500 MB WINDS RANGE FROM 70 TO 90 KTS SO STORMS THAT DO ORGANIZE WILL HAVE THE POTENTIAL TO PRODUCE WIND AND HAIL...ESP ACRS THE SOUTHEAST. CURRENT ZONES HANDLING THIS QUITE WELL...SO OTHER THAN SOME MINOR TWEAKS TO THE EVENING TEMPS AND DEW POINTS...NO EVENING UPDATE WILL BE NEEDED. SMITH && .AVIATION... ISSUED 612 PM CDT SAT MAY 1 2010 MAIN CONCERN THIS PERIOD WILL BE WITH TIMING AND EXTENT OF SHOWERS AND THUNDERSTORMS ACRS THE FORECAST AREA TNT INTO SUNDAY MRNG. BAND OF SHOWERS ALREADY ACRS AREAS JUST EAST OF CMI AND SHELBYVILLE CONTINUE TO TRACK OFF QUICKLY TO THE NORTHEAST. NO RESTRICTION IN CIGS OR VSBYS WITH THIS BAND OF RAIN. MAIN SHORTWAVE OF INTEREST PUSHING ACRS SRN TX AND WILL QUICKLY PUSH NE ACRS THE AREA LATE TNT AND DURING THE MRNG ON SUNDAY SPREADING SHOWERS AND THUNDERSTORMS BACK NORTH INTO OUR AREA...ROUGHLY IN THE 03Z-06Z TIME FRAME. IT APPEARS THE MAIN AREA OF SEVERE STORMS WILL STAY JUST SOUTH OF OUR TAF SITES...BUT CAN'T RULE OUT SOME ISOLD WIND AND OR HAIL WITH THE CONVECTION OVERNIGHT. IF THE CONVECTION BECOMES WIDESPREAD...OUR CIGS MAY GO TO IFR OR LIFR CONDITIONS FOR A TIME TNT...BUT STILL SOME QUESTION AS TO THE EXTENT OF THE PRECIP THIS FAR NORTH WITH A LOT OF THE INFLOW BEING BLOCKED OFF BY THE LARGE COMPLEX OF STORMS TO OUR SOUTH THIS EVENING. FOR NOW...WL BRING IN SOME MVFR CIGS LATER THIS EVENING AND HOLD THOSE UNTIL SUNDAY MRNG. AS THE FRONT AND STORM SYSTEM SHIFTS TO OUR EAST... LOOK FOR VFR CONDITIONS TO RETURN BY LATE MRNG OR EARLY AFTN. SFC WINDS WL BE LIGHT AND VARIABLE THIS EVENING AND AS THE LOW CENTER APPROACHES FROM THE SOUTHWEST LATE TNT...SHOULD GO MORE INTO THE NORTH AND NORTHWEST AT PIA AND BMI...AND VEER MORE INTO A SOUTH TO SOUTHWEST DIRECTION LATE TNT AT THE RMDR OF OUR TAF SITES. FINALLY...AS THE FRONTAL SYSTEM PUSHES AWAY FROM US ON SUNDAY...WESTERLY WINDS SHOULD PREVAIL BY LATE MRNG OR EARLY AFTN. SMITH && .PREV DISCUSSION... ISSUED 300 PM CDT SAT MAY 1 2010 SHORT TERM...TONIGHT THROUGH TUESDAY... QUASI-STATIONARY FRONT PARALLELS AND LIES JUST EAST OF INTERSTATE 55 THIS AFTERNOON. AIRMASS TO THE EAST OF THIS BOUNDARY HAS BEEN STRUGGLING TO DESTABILIZE AS DENSE CLOUDS HAVE HINDERED INSOLATION. NONETHELESS...MOISTURE AND LARGE-SCALE ASCENT ARE INCREASING AHEAD OF A MID LEVEL IMPULSE THAT IS APPROACHING SOUTHWESTERN ILLINOIS. WEAK ELEVATED CONVECTIVE INITIATION HAS BEEN OCCURRING FROM CARBONDALE TO SALEM TO EFFINGHAM TO PARIS...AND ACTIVITY SUCH AS THIS WILL CONTINUE TO INCREASE WITH TIME. PRECIPITATION COVERAGE WILL BE LIMITED SOMEWHAT LATE THIS AFTERNOON AS A DRYSLOT BEHIND THE AFOREMENTIONED MID LEVEL IMPULSE MOVES QUICKLY OVER THE AREA. THEN PRECIPITATION WILL INCREASE MARKEDLY LATER THIS EVENING AND OVERNIGHT AS A DEVELOPING LOW OVER THE ARKLATEX DEEPENS AND MOVES NORTHEAST INTO EASTERN ILLINOIS TOWARD MIDNIGHT. ALTHOUGH THE ONGOING HEAVY RAIN OVER TENNESSEE/KENTUCKY HAS INTERCEPTED QUITE A BIT OF THE DEEPER MOISTURE FROM REACHING ILLINOIS...CONTINUED MOISTURE ADVECTION AND CONVERGENCE WITH THE SURFACE LOW WILL FAVOR AN UPSWING IN CONVECTION ALONG THE STATIONARY FRONT AFTER 00Z. SHORT-RANGE MODEL RAINFALL OUTPUT SUGGESTS UP TO AN INCH OF ADDITIONAL RAIN WILL BE POSSIBLE OVER THE SOUTHEASTERN COUNTIES...WHICH IS ALREADY SATURATED FROM PREVIOUS PRECIPITATION OVER THE PAST 24 HOURS. 1-HR FLASH FLOOD GUIDANCE VALUES OVER THE SOUTHEAST ARE BELOW AN INCH...SO THE THREAT FOR FLOODING STILL LOOKS SUFFICIENT TO CONTINUE THE FLASH FLOOD WATCH TONIGHT. MAIN SEVERE WEATHER THREAT WILL BE LATE TONIGHT IN THE FORM OF DAMAGING WINDS. LOW LEVEL SHEAR WILL BE MAXIMIZED TO OUR SOUTH...HOWEVER THERE COULD BE SUFFICIENT HELICITY WITH THE APPROACH OF THE SURFACE LOW TO PRODUCE AN ISOLATED TORNADO OR TWO FROM FAST-MOVING BOWING SEGMENTS/QLCS FEATURES. PRECIPITATION WILL LINGER INTO SUNDAY MIDMORNING IN THE EAST...WITH DRY CONDITIONS IN THE WEST. CENTER OF THE MAIN UPPER LOW IS NOW LOCATED IN THE NORTHERN PLAINS...AND THE NAM/GFS MODELS CONTINUE TO SHOW A SHORTWAVE ROTATING AROUND THIS LOW AND SWINGING THROUGH THE MIDWEST ON MONDAY. THE MODELS ALSO PRODUCE SOME MODEST QPF...SO WILL KEEP A SLIGHT CHANCE MENTION FOR SHOWERS MONDAY WITH THIS FEATURE. LONG TERM...WEDNESDAY THROUGH SATURDAY... LONGER TERM WILL FEATURE A STRONG LOW PRESSURE SYSTEM MOVING EASTWARD JUST NORTH OF THE CONUS BORDER TUE/WED...THEN MOVING FURTHER NORTHEASTWARD INTO CANADA ON THURSDAY. ITS ATTENDING COLD FRONT WILL PUSH INTO ILLINOIS WEDNESDAY...AND BECOME STATIONARY JUST SOUTH OF THE AREA. ATTM...MOISTURE APPEARS INADEQUATE TO SUPPORT MENTIONABLE POPS WITH THE INITIAL FRONTAL PASSAGE. HOWEVER... SECONDARY CYCLOGENESIS ALONG THE FRONT IS FORECAST OVER EASTERN OKLAHOMA WITH THE RESULTING SURFACE LOW MOVING THROUGH THE AREA THURSDAY AND FRIDAY. WILL HAVE CHANCE POPS WITH THIS SYSTEM THURSDAY AND THURSDAY NIGHT. AFTER THAT...THE LONGER RANGE MODELS DISAGREE REGARDING THE AMOUNT OF AMPLIFICATION OF THE ASSOCIATED UPPER TROUGH AND SUBSEQUENT DEEPENING OF THE LOW. IF THE SYSTEM ENDS UP BEING AS STRONG AND SLOW AS THE SLOWER 12Z ECMWF MODEL...THEN POPS MAY HAVE TO BE EXTENDED INTO FRIDAY. FOR NOW THOUGH...WILL KEEP POPS BELOW MENTIONABLE VALUES UNTIL THE SYSTEM BECOMES BETTER DEFINED. && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM CDT SUNDAY FOR ILZ062-063-066>068- 071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 314 PM CDT SAT MAY 1 2010 ILZ027>031-036>038-040>043-047>051-021100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 314 PM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT...AS LOW PRESSURE PASSES ACROSS SOUTHEAST ILLINOIS. THE BEST CHANCES FOR STORMS WILL IN AREAS FROM THE ILLINOIS RIVER EASTWARD. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. ILZ044>046-052>057-061-021100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT- SHELBY-VERMILION- 314 PM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS LOW PRESSURE PASSES ACROSS SOUTHEAST ILLINOIS. WIND DAMAGE WILL BE THE MAIN THREAT...FOLLOWED BY LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE...MAINLY FROM ABOUT MATTOON SOUTHWARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...WITH THE MOST LIKELY TIME FRAME BETWEEN 9 PM AND 4 AM. ILZ062-063-066>068-071>073-021100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 314 PM CDT SAT MAY 1 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST ILLINOIS TONIGHT. A CLUSTER OF SEVERE STORMS IS EXPECTED TO MOVE NORTHEAST INTO THE AREA OVERNIGHT. THERE IS AN ENHANCED THREAT OF TORNADOES AND WIND DAMAGE WITH THESE STORMS...WITH LARGE HAIL A LESSER CONCERN. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. WITH THE HEAVY RAIN THAT ALSO FELL FRIDAY NIGHT...THIS INCREASES THE RISK OF FLASH FLOODING OVER SOUTHEAST ILLINOIS. MINOR FLOODING IS EXPECTED TO DEVELOP ON PORTIONS OF THE LITTLE WABASH RIVER BY THIS EVENING...AND CONTINUE FOR A FEW DAYS. OTHER RIVERS MAY SEE FLOODING DEVELOP AFTER THE HEAVY RAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT THURSDAY AND THURSDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...MOST LIKELY BETWEEN 9 PM AND 4 AM. GEELHART
The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227110.